Alert archive / Virginia / River Flood Warnings in 2019

River Flood Warning 3, NWS Blacksburg, VA

February 18, 2019Halifax County, Virginia

NWS Blacksburg, VA issued this river flood warning at Feb 18, 2019, 10:17 AM EST for Halifax County, Virginia. It took effect at Feb 18, 2019, 9:10 PM EST. It was in force for 15 hr.

The area

The outline as issued.

The facts

Issued
Feb 18, 2019, 10:17 AM EST (15:17 UTC)
In effect from
Feb 18, 2019, 9:10 PM EST
Expired
Feb 19, 2019, 11:44 AM EST
In force
15 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
Minor

County Halifax County, VA

The radar

The Raleigh/Durham radar (KRAX), 118 km from the middle of the area, began a volume at 15:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Dan River at South Boston (SBNV2).

Action stage
18 ft
Minor stage
22 ft
Moderate stage
29 ft
Major stage
34 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02076000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

903 
WGUS41 KRNK 181517
FLWRNK
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING 
NATIONAL WEATHER SERVICE BLACKSBURG VA  
1017 AM EST Mon Feb 18 2019

...The National Weather Service Blacksburg Va has issued
a Flood Warning for the following rivers in Virginia...

  Dan River at South Boston affecting Halifax County


A half inch to almost one and a half inches of rain fell 
across portions of the Dan River basin since Sunday morning.
This amount will send the Dan River at South Boston into minor
flooding late this evening. The river is expected to fall
below flood stage by late Wednesday morning, though more
rainfall during the week will likely keep the river elevated.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded areas...the water may be much deeper 
than you think.

Listen to noaa weather radio or your favorite media outlet for later 
statements or warnings.

&&

VAC083-190317-
/O.NEW.KRNK.FL.W.0003.190219T0210Z-190221T0400Z/
/SBNV2.1.ER.190219T0210Z.190219T1800Z.190220T1600Z.NO/
1017 AM EST Mon Feb 18 2019

The National Weather Service in Blacksburg Va has issued a 

* Flood Warning for 
  the Dan River at South Boston
* from this evening until Wednesday evening
* At 09AM Monday the stage was 16.2 feet.
* Flood Stage is 19.0 feet. 
* Minor flooding is forecast. 

* Forecast...Rise above flood stage by tonight and continue to rise 
  to near 20.6 feet by Tuesday afternoon.The river will fall 
  below flood stage by late Wednesday morning.
* Impact...at 19.0 feet...Flooding begins in low-lying agricultural 
  land and woods.
* Flood history...this crest compares to a previous crest of 20.0 
  feet on Feb 13 2018.

&&

LAT...LON 3660 7898 3672 7902 3675 7884 3668 7879
                                      

$$
4 follow-up statements
492 
WGUS81 KRNK 182032
FLSRNK
 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE BLACKSBURG VA 
332 PM EST Mon Feb 18 2019

...A Flood Warning continues for the following rivers in Virginia...
 
 Dan River at South Boston affecting Halifax County. 

A half inch to almost one and a half inches of rain fell 
across portions of the Dan River basin Sunday and Sunday night.
Runoff from this rainfall has resulted in a significant rise
along the Dan River.  Minor Flooding is likely to occur
at South Boston.  

With more rain forecast for the middle and end of this week. The Dan 
River will likely remain elevated with potential for additional 
flooding later in the week. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded areas...the water may be much deeper 
than you think.

Listen to noaa weather radio or your favorite media outlet for later 
statements or warnings.

 Graphical forecast information is available on the internet at 
http://www.weather.gov/rnk (lower case). Click on 'rivers & lakes'.

&&

VAC083-190432-
/O.CON.KRNK.FL.W.0003.190219T0210Z-190221T0400Z/
/SBNV2.1.ER.190219T0210Z.190219T1800Z.190220T1600Z.NO/
332 PM EST Mon Feb 18 2019

The Flood Warning continues for the Dan River at South Boston.
* from tonight until Wednesday evening
* at 03PM Monday the stage was 18.0 feet.
* Flood stage is 19.0 feet.
* Forecast to rise above flood stage this evening and continue to rise 
  to near 20.6 feet by Tuesday afternoon. The river is expected to fall 
  below flood stage by late Wednesday morning.
* Impact...at 19.0 feet...Flooding begins in low-lying agricultural 
  land and woods.
* Flood history...this crest compares to a previous crest of 20.0 
  feet on Feb 13 2018.

&&

LAT...LON 3660 7898 3672 7902 3675 7884 3668 7879
                                      

$$
817 
WGUS81 KRNK 190250
FLSRNK
 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE BLACKSBURG VA 
950 PM EST Mon Feb 18 2019

...The Flood Warning continues for the following rivers in 
Virginia...
 
  Dan River at South Boston affecting Halifax County. 

Runoff from rain which fell Sunday and Sunday night has resulted
in a significant rise along the Dan River.  Minor Flooding is likely
to occur at South Boston.  

More rain is forecast for the middle and end of this week. The Dan 
River will likely remain elevated with potential for additional 
flooding later in the week. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded areas...the water may be much deeper 
than you think.

Graphical forecast information is available on the internet at 
http://www.weather.gov/rnk (lower case). Click on 'rivers & lakes'.
 
Another statement concerning the Dan River will be issued Tuesday
morning. 

&&

VAC083-191049-
/O.EXT.KRNK.FL.W.0003.000000T0000Z-190220T1000Z/
/SBNV2.1.ER.190219T0451Z.190219T1200Z.190219T2200Z.NO/
950 PM EST Mon Feb 18 2019

The Flood Warning continues for
  the Dan River at South Boston.
* From tonight until late Tuesday night.
* At 900 PM Monday the stage was 18.8 feet.
* Flood stage is 19.0 feet.
* Forecast to rise above flood stage tonight and continue to rise 
  to near 19.7 feet Tuesday morning. The river will fall below 
  flood stage by Tuesday night.
* Impact...at 19.0 feet...Flooding begins in low-lying agricultural 
  land and woods.
* Flood history...this crest compares to a previous crest of 20.0 
  feet on Feb 13 2018.

&&

LAT...LON 3660 7898 3672 7902 3675 7884 3668 7879
                                      

$$
306 
WGUS81 KRNK 191112
FLSRNK
 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE BLACKSBURG VA 
612 AM EST Tue Feb 19 2019

...The Flood Warning continues for the following rivers in Virginia..
  Dan River at South Boston affecting Halifax County 


 Runoff from rain which fell Sunday and Sunday night has resulted
 in a significant rise along the Dan River.  Minor Flooding is occurring
 at South Boston.  

 More rain is forecast for the middle and end of this week. The Dan 
 River will likely remain elevated with potential for additional 
 flooding later in the week. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded areas...the water may be much deeper 
than you think.

 Graphical forecast information is available on the internet at 
http://www.weather.gov/rnk (lower case). Click on 'rivers & lakes'.
 
The next scheduled statement will be issued around noon. 

&&

VAC083-191911-
/O.CON.KRNK.FL.W.0003.000000T0000Z-190220T1000Z/
/SBNV2.1.ER.190219T0515Z.190219T1200Z.190219T2200Z.NO/
612 AM EST Tue Feb 19 2019

the Flood Warning continues for
  the Dan River at South Boston.
* until late tonight. 
* at 05AM Tuesday the stage was 19.1 feet and slowly rising.
* Flood stage is 19.0 feet.
* The river will continue rising to near 19.7 feet by this morning. 
  The river will fall below flood stage late this afternoon.
* Impact...at 19.0 feet...Flooding begins in low-lying agricultural 
  land and woods.
* Flood history...this crest compares to a previous crest of 20.0 
  feet on Feb 13 2018.

&&

LAT...LON 3660 7898 3672 7902 3675 7884 3668 7879
                                      

$$
095 
WGUS81 KRNK 191644
FLSRNK
 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE BLACKSBURG VA 
1144 AM EST Tue Feb 19 2019

...The Flood Warning is cancelled for the following rivers
in Virginia...
 
  Dan River at South Boston affecting Halifax County
 

 The Dan River at South Boston has fallen below flood stage
 and will continue to fall slowly through this afternoon
 and  tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded areas...the water may be much deeper 
than you think.

 Graphical forecast information is available on the internet at 
http://www.weather.gov/rnk (lower case). Click on 'rivers & lakes'.

 
 
This is the last statement concerning this flood warning.

&&

VAC083-191714-
/O.CAN.KRNK.FL.W.0003.000000T0000Z-190220T1000Z/
/SBNV2.1.ER.190219T0515Z.190219T1015Z.190219T1437Z.NO/
1144 AM EST Tue Feb 19 2019

the Flood Warning is cancelled for
  the Dan River at South Boston.

* at 11AM Tuesday the stage was 18.9 feet and falling.

* Flood stage is 19.0 feet.
* Impact...at 19.0 feet...Flooding begins in low-lying agricultural 
  land and woods.
* Flood history...this crest compares to a previous crest of 19.4 
  feet on Dec 31 2015.

&&

LAT...LON 3660 7898 3672 7902 3675 7884 3668 7879
                                      

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this river flood warning went out at Feb 18, 10:16 AM EST, 1 minute earlier.

Area forecast discussion, Feb 18, 10:16 AM EST, 1 minute before
Area Forecast Discussion
National Weather Service Blacksburg VA
1016 AM EST Mon Feb 18 2019

.SYNOPSIS...
A cold front will move east across our region this morning.
Drier weather will push into our area this afternoon into
tonight. Moisture slowly returns from the southwest on Tuesday.
By Tuesday night into Wednesday, there is enough colder air
and moisture over the region for the strong potential for a
significant winter event.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1000 AM EST Monday...

The region is now precipitation-free with clearing skies across
portions of Southside Virginia and neighboring sections of north
central North Carolina. The mountains remain cloudy, and are
expected to remain that way through the afternoon hours. Some
lessening of cloud cover is possible east of the Interstate-81
corridor across the mountains. Light precipitation is expected
to return to parts of southeast West Virginia this afternoon as
a weak impulse brings either light rain, light freezing rain, or
light snow to far western portions of Greenbrier County, south
to areas west of Bluefield, WV. Coverage will decrease through
the afternoon from south to north. Worse case scenario is one or
two tenths of an inch of snow over Western Greenbrier County and
a fine glaze of ice on elevated surfaces. Temperatures will
continue to rise through the day. Current forecast high
temperatures on on track, but will continue to monitor trends,
especially in those locations in the east that will benefit from
sunshine and compressional warming.

As of 409 AM EST Monday...

Rain will be ending from southwest to northeast this morning. Models
in good agreement that deeper moisture exits southwest Virginia,
northwest North Carolina and southeast West Virginia by 15Z/10AM.
However, low level moisture will remain banked up again the western
slopes of the central Appalachians today and tonight.

Surface through 850MB winds turn to the west then northwest
following a cold front this morning. Temperatures trend will be non-
diurnal in the mountains as higher elevations drop behind the cold
front then have little recovery until all the clouds today.

In the foothills and piedmont where the wedge is nearly gone
temperatures will continue to rise slowly and downsloping winds
behind the front, as well as some sunshine will balance out the cold
air advection. Will be cutting back on the cloud cover east of the
Blue Ridge tonight. No significant changes to forecast lows for
tonight.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
As of 409 AM EST Monday...

Posted a winter storm watch from Tuesday afternoon into Wednesday
afternoon because of the potential for significant ice and snow
accumulations.

A strong (1040mb) area of high pressure will move east into the
Northeast United States, this will result in cold air wedging down
the Appalachians. This is a favorable position for a strong CAD
event for our region. As a winter storm lifts northeast across our
region, precipitation will spread north over this shallow dome of
cold air, producing a wintery mixture of snow, sleet and freezing
rain across the area. The storm is still evolving and the amounts
and precipitation types will likely change over time. Utilized WPC
QPF and Mixed_precip_topdown_ensemble tool with GFS to calculate
PTYPE, and the amounts of QPF,ICE and SNOW.

Total snow accumulations will vary from light amounts in the
piedmont to heavy snows in Southeast West Virginia and Alleghany
highlands  of Virginia. The highest amounts of snow will occur in
western Greenbrier where 4 to 8 inches are possible. Ice
accumulations will range from a light glaze to around one quarter of
an inch.

The onset time of the precipitation Tuesday was a little slower on
the model solutions. Despite decent isentropic upglide over the cold
dome, strong low-level cold and dry air advection may delay of the
saturation of the airmass. High temperatures on Tuesday will range
from the the mid 30s in the mountains to the mid 40s in the
piedmont.

The moisture advection and lift are maximized Tuesday evening into
Wednesday morning. This is the time period where we will have the
highest snow and ice accumulations. Low temperatures Tuesday night
will vary from the mid 20s in the mountains to the lower 30s in the
piedmont. Pockets of freezing rain will continue Wednesday morning
into Wednesday afternoon until the warm air wins out and push north
across our region. High temperatures Wednesday will generally be
from the mid 30s in the east to the mid 40s in the western
mountains. Periods of rain will continue Wednesday night with
low temperature readings from the lower 40s in the west to the
lower 30s in the east.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 430 PM EST Sunday...

Very wet and unsettled weather continues with a positively
tilted mean trough in the western U.S. and a broad subtropical
ridge remaining anchored off the southeast U.S. coast. This will
keep a conveyor belt of deep moisture anchored over the area
along with an active baroclinic zone. Temperatures will start
out below normal on Wednesday, then creep to above normal levels
by the end of the week as the baroclinic zone is nudged a tad
further north thanks to the peristent subtropical ridge off the
southeast U.S. coast. Indications are that the baroclinic zone
will slip south of the area briefly as high pressure builds to
our north on Thursday, to provide a small opportunity for the
heavier rain to shift south of our area. However, another
significant wave emanating from the southwest U.S. trough is
progged to push the baroclinic zone back north into our area
Saturday with more heavy rain and flooding possible at that
time.

At any rate, temperatures will finally warm enough with
southwest flow to erode the returning wedge, that the main
focus through this period will be flooding, not winter weather.

WPC days 1-7 precip outlook currently highlights areas exceeding
4" mainly in western NC, eastern TN, and southwest VA. Areawide,
expect at least 2-3", with local amounts of 4-5 inches likely.
Please remain abreast of the threat of flooding and river
flooding with later forecasts as their is an increasing threat
for areal flooding and river flooding, especially during the
later half of the week.

As noted above, with the region increasingly in the warm sector
during this period, temperatures will average above normal and
remain mostly above freezing.

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
As of 650 AM EST Monday...

A cold front extended from a low in northern Virginia to
northern Mississippi. As this front crosses the Mid Atlantic
region this morning, winds will turn to the west then
northwest. Wind gusts of 20 to 35 knots are likely today with
the stronger values at higher elevations.

Scattered light rain near KLYH and KDAN will move east out of
the area this morning along with the front. The downslope
northwest winds will clear out clouds east of the Blue Ridge.
Expect KDAN to return to VFR by 15Z/10AM. Upslope winds on the
west side of the central Appalachians will hold MVFR to LIFR
clouds in KBLF through at least 00Z/7PM tonight. The upslope
weakens enough late tonight that ceilings will begin to lift.
KLWB will be just of the edge of the lower clouds today and most
of tonight.

Confidence above average on timing of the front and winds.
Confidence average for ceilings over the mountains today and
tonight.

Extended Aviation Discussion...

Brief break in the wet weather is expected Tuesday, conditions
primarily VFR. Tuesday night and Wednesday another low pressure
system will bring sub-VFR conditions as well as providing
another opportunity for widespread significant winter
precipitation.

A frontal boundary will remain close to the region Thursday
into Friday keeping precipitation and the potential for sub-VFR
conditions in the forecast.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Winter Storm Watch from Tuesday afternoon through Wednesday
     afternoon for VAZ007-009>020-022>024-032>035-043>047.
NC...Winter Storm Watch from Tuesday afternoon through Wednesday
     afternoon for NCZ001>003-018-019.
WV...Winter Storm Watch from Tuesday afternoon through Wednesday
     afternoon for WVZ042>044-507-508.

&&

SYNOPSIS...DS
NEAR TERM...AMS/DS
SHORT TERM...KK
LONG TERM...KK/RAB
AVIATION...AMS/PM
Hazardous weather outlook, Feb 18, 6:34 AM EST, 3 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
634 AM EST Mon Feb 18 2019

NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-043>047-WVZ042>044-
507-508-191145-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles-
Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-
Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-
Henry-Pittsylvania-Campbell-Appomattox-Buckingham-Mercer-Summers-
Monroe-Eastern Greenbrier-Western Greenbrier-
634 AM EST Mon Feb 18 2019

...WINTER STORM WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
WEDNESDAY AFTERNOON...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Watch.

Heavy rain that may lead to Areal flooding and river flooding is
possible between Wednesday night and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to send reports of snowfall, ice accretion,
heavy rain or flooding.

NCZ004>006-020-VAZ058-059-191145-
Stokes-Rockingham-Caswell-Yadkin-Halifax-Charlotte-
634 AM EST Mon Feb 18 2019

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina and south central Virginia.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heavy rain that may lead to Areal flooding and river flooding is
possible between Wednesday night and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to send reports of snowfall, ice accretion,
heavy rain or flooding.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 18, 3:28 AM ESTWinter Storm WatchRNKAlleghany, Amherst, Appomattox, Bath, Bedford, Bland and 29 more12 hr
Feb 18, 3:33 PM ESTWinter Storm WarningRNKAlleghany, Amherst, Appomattox, Bath, Bedford, Bland and 23 more56 hr
Feb 18, 3:33 PM ESTWinter Weather AdvisoryRNKCharlotte, Halifax, Henry, Pittsylvania, Smyth, Tazewell and 2 more44 hr

Nearby

River Flood Warnings in Virginia, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.